Anyone done this medication combo?

Discussion in 'General Parenting' started by rlsnights, Nov 25, 2009.

  1. rlsnights

    rlsnights New Member

    difficult child 2 has moved into full blown Early Onset Bipolar 1 since starting school the beginning of Sept. A lot of mixed symptoms that culminated in aggressive rages.

    While I was pretty sure he would end up with a BiPolar (BP) diagnosis his psychiatrist was on the fence and stuck with the Mood Disorder not otherwise specified label until a month ago. She is firm now that his diagnosis is EO BP1.

    He was already on Abilify which had helped before starting school and he had started Lamictal but we were at fairly low doses of both and it was clear that he was not at all stable.

    So we upped his Abilify to 15 mg. Then we upped his Lamictal so he is now at 250 mg. Still big mood swings including "happy" manic stuff that we hadn't seen before now.

    Yesterday we decided to add Lithium to the mix, 300 mg twice a day because of the emergence of more manic features.

    Anyone else tried this combo?
     
  2. Mandy

    Mandy Parent In Training

    My difficult child is on Depakote (same class as Lamictal) and Seroquel (same class as Abilify). I have read up a lot about adding a 2nd Mood Stabalizer such as Lithium to that combo because difficult child also has agression/rage issues. Our Dr. added Celexa to his mix which actually helped with agression. We tried to take him off of it because we were worried about mania but the aggression came back.

    We are waiting to see our local children's hospital before adding a 2nd Mood Stabalizer to see what their opinion is. My difficult child is left now with mostly ADHD issues but his rage attacks are much less and farthur between.

    He is on 500mg Depakote, 250mg Seroquel, and 3ml Celexa if this helps. Please keep updating because I am also curious to see if adding Lithium works!!
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I can tell you the combo's that Cory was on and he was/is early onset.

    He came out of the hospital on Depakote and Zyprexa. Zombie. Lasted about 9 months because we were going to give the psychiatrists the old college try. Then we switched to Depakote and Seroquel. That was his combo from about age 14.5 up until he entered the state psychiatric hospital a month before he turned 16 and they took him off it and put him on just lithium. That was his magic drug. Worked best for him. When he came home for good, he seemed to need another booster so he ended up also adding abilify at a low dose...I think 10 mgs. Maybe it was even 5. That worked well until he quit medications altogether because of the lithium shakes.

    He had to Difficult Child the depakote at 15...I remember now...thinking back...cold turkey because it had a really bad reaction with his white blood count all of a sudden. He was inches away from aplastic anemia.
     
  4. Shari

    Shari IsItFridayYet?

    FWIW, my wee difficult child is on depakote and the dose that kept him at what would be a "therapeutic" level was actually inducing his rages.

    We have since reduced the dose with exceptional results, and I have learned that at too high levels, the results can be contradictory.

    Not saying that's what's happening here, but just be aware. I wasn't.
     
  5. flutterby

    flutterby Fly away!

    I was diagnosis'd bipolar for about 5 minutes several years ago and was taking Lithium and Lamictal and an AP for sleep.
     
  6. Lothlorien

    Lothlorien Active Member Staff Member

    Our psychiatrist mentioned Lithium in addition to the Risperdal should Missy's mania return. She's on Trileptal for seizures, but it's also used for mood stabilization. She is also diagnosis'd with mood disorder, BiPolar (BP) and adhd.

    So far, we've had success with the medications she's currently on. We tried Abilify with only minimal effects. She still had breakthrough mania and rages.

    Did doctor give you all the warnings regarding the side effects of Lithium? There are some serious side effects.
     
  7. emotionallybankrupt

    emotionallybankrupt New Member

    I don't know about the combo specifically, but I would not go any higher with the abilify dosage--personal opinion. In our case, the attempt was to go higher and higher with dosages of various medications (together) at one point, and we landed in a full-blown chemical crisis and hospitalized. As a part of that, the abilify had been pushed up to 30 mg.

    When I got online and did research, I found that in studies on 13-17 yr. olds, no additional effectiveness was observed above 10 mg.

    I don't blame the doctor for trying, but my opinion is that we frequently over-medicate in desperation. This also gives difficult child's quite a tool of manipulation. When angry, my difficult child threatened several times to cold turkey all medications, which--by the time we were at the ultra-maxed levels we were on three different medications--could have had dire consequences. I always told her that I would not force her to take medications but that we HAD to do a safe taper if she wanted off of something. This at times became a battle that I didn't think I could afford to let go of.

    It's a fine line. I'd never suggest that anybody go against medical advice, but I think awareness is good and questions are reasonable. Like so many things, I never saw these angles coming until I was sitting in the middle of a crisis.
     
  8. My difficult child was on that exact combo. The lithium was the most effective so the lamictal was reduced. The lithium/abilify combo was a bear for him to wake up in the morning, so the abilify was dropped. Worked like a charm for years.
     
  9. rlsnights

    rlsnights New Member

    Thanks all. We will not be going higher on the Abilify and we added the Lamictal in hopes of reducing or eliminating the Abilify. If we can get him stable on this combo then I will be pushing to reduce the Abilify dose for sure - something I feel confident his psychiatrist will agree to as she is also concerned about his weight.

    We have avoided depakote because of his other health issues. It is hard on the liver and he is already on 2 other medications that stress the liver. It also tends to be hard on the gi tract and we do not want to push him into a flare of his Crohn's.

    So far the lithium seems to be slightly sedating - a good thing from my perspective.

    I am somewhat familiar with the concerns with Lithium especially the need to keep well-hydrated. Info on concerns would be welcome.

    We are on the road and I will be able to read stuff on my BB but not respond much. Taking a few minutes at the hotel computer to do this update but not sure I'll have access again for a couple days.
     
Loading...